Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 59, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 28, 2002, 7:00 PM MDT for Laramie County, Wyoming. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2002, 7:00 PM MDT (01:00 UTC)
- Expired
- Aug 28, 2002, 8:00 PM MDT
- In force
- 60 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 33 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 7:18 PM MDT | Tornado F0 | Burns, WY | Tornado moved over open country but caused some damage to power lines and out buildings. |
| Aug 28, 7:22 PM MDT | Hail 1.75 | Burns, WY | |
| Aug 28, 7:38 PM MDT | Hail 1 | Burns, WY | |
| Aug 28, 7:38 PM MDT | Hail 1.75 | Burns, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 233 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 2250 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- -126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
075 WUUS55 KCYS 290100 SVRCYS WYC021-290200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 700 PM MDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST LARAMIE COUNTY IN SOUTHEAST WYOMING * UNTIL 800 PM MDT * AT 659 PM MDT...A SEVERE THUNDERSTORM WITH LARGE HAIL WAS LOCATED 10 MILES WEST OF BURNS...OR ABOUT 12 MILES EAST OF CHEYENNE... MOVING EAST SOUTHEAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE PINE BLUFFS IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4134 10466 4116 10471 4101 10406 4134 10407 && WCJIN-WYSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:25 PM MDT, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 28, 2:25 PM MDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 225 PM MDT WED AUG 28 2002 WV IMAGERY SHOWING S/WV TROF MVG ACRS NW CO/SOUTH CENTRAL WY...WITH 60KT H3 JET ENERGY EVIDENT VIA CIRRUS BANDS MVG INTO SW CO. ANOTHER NIGHT OF SHWRS/TSTMS ACRS THE FA...WITH MOST NUMEROUS ACTIVITY OVR THE SE WY PLAINS INTO THE PANHANDLE. H8-H7 THETA-E RIDGE AXIS NOSING INTO SE WY THIS EVENING...WITH H3 DIVERGENCE FIELDS FOCUSING BETWEEN CYS-SNY. ABUNDANT LOW LVL MSTR OVR ERN AREAS...WITH SFC DWPTS IN THE 50S TO LWR 60S AND PLENTY OF STRATO-CU. LACK OF DAYTIME HEATING DUE TO LOW CLDS OVR ERN AREAS MAY HELP TO INHIBIT SOME OF THE CONVECTION IN THE NEAR TERM...BUT ENOUGH INSTABILITY AND FORCING THIS EVENING TO PRODUCE SCT STRONG/SEVERE TSTMS. I HAVE SOME CONCERN ABOUT FLASH FLOODING POTENTIAL OVR ERN AREAS...WITH PW/S OF 1.0 TO 1.3 INCHES AND THE PAST FEW NIGHTS OF LCLY HVY RAIN. GIVEN THE MORE LOCAL NATURE OF THE FLASH FLOOD POTENTIAL TONIGHT...I WL NOT ISSUE A FFA. UPR LOW OVR SRN ID BEGINS TO GRADUALLY OPEN UP ON THU...AND DRIER AIR BEGINS TO MOVE INTO SOUTH CENTRAL PARTS OF WY. STILL PLENTY OF LOW LVL MSTR/INSTABILITY/DEEP SHEAR AND UPR DIVERGENCE OVR ERN AREAS...SO ANOTHER ROUND OF SHWRS/TSTMS THU-THU NITE. H8-H7 THETA-E AXIS SHIFTS A LITTLE FURTHER EAST ON THU...SO MAIN PCPN FOCUS MAY BE MORE TOWARD THE PANHANDLE THAN OVR WY. UPR/SFC PATTERN FINALLY TURNS TOWARD DRIER WESTERLY FRI-SAT...AS UPR LOW OVR ID LIFTS OUT. CURRENT FCST FOR HAS DRY BOTH PERIODS...AND THIS LOOKS GOOD. .EXTENDED... WEAK COLD FRONT WILL WORK ITS WAY INTO THE FORECAST AREA EARLY MONDAY...WITH ASSOCIATED WIND SHIFT. THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY AHEAD OF THE FRONT....WITH DECREASING CHANCE OF RAIN BEHIND THE FRONT. MONDAY LOOKS TO BE MOSTLY DRY...WITH A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS RETURNING TO THE FORECAST TUESDAY AND WEDNESDAY AS A WEAK UPPER TROUGH MOVES THROUGH. .CYS... WY...NONE. NE...NONE. JK/RGB
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 6:15 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 45 min |
| Aug 28, 7:22 PM MDT | Tornado Warning | CYS | Laramie | 38 min |
| Aug 29, 3:09 PM MDT | Tornado Warning | CYS | Platte | 36 min |
| Aug 29, 3:09 PM MDT | Tornado Warning | CYS | Platte | 36 min |
| Aug 29, 3:42 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 33 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.